Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 183, NWS State College, PA

August 3, 2006McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2006, 1:22 PM EDT for McKean County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2006, 1:22 PM EDT (17:22 UTC)
Expired
Aug 3, 2006, 1:45 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 11:48 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:14 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 3, 12:14 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT THU AUG 3 2006

.SHORT TERM /REST OF TODAY/...
HEAT RELATED PRODUCTS LOOKING GOOD WITH DEWPOINTS IN THE MID 70S
IN THE LOWER SUSQ...SO NPW FOR HEAT WARNING CONTINUES THROUGH 6
PM. OTHER CONCERN TODAY IS POTENTIAL FOR SEVERE WEATHER AHEAD OF
APPROACHING COLD FRONT. TSTORM ACTIVITY BEGINNING TO INCREASE IN
NW PA WITH A FEW STRONG STORMS ALREADY PRESENT. SEVERE
THUNDERSTORM WATCH JUST ISSUED FOR NORTHERN AND CENTRAL PA WITH
GUSTY WINDS/HAIL THE MAIN THREATS. WILL UPDATE ZFP WORDING
ACCORDINGLY.

RXR

&&

.PREV DISCUSSION...
 /ISSUED 331 AM EDT THU AUG 3 2006/

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...

END TO THE CURRENT HEAT WAVE IS IN SIGHT...AND LIGHTED UP THE SKY
ACROSS THE LOWER GREAT LAKES WEDNESDAY EVENING. THE COLD FRONT
RESPONSIBLE FOR A TREMENDOUSLY LONG...AND SOLID LINE OF STRONG TO
SVR TSRA WEDNESDAY AFTERNOON/EVENING WAS LOCATED FROM
MONTREAL...SOUTHWEST TO NEAR TORONTO...AND FLINT MICHIGAN AT 06Z.

FCST SOUNDINGS FOR THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND
SOUTHERN PORTIONS OF PENN ARE SLIGHTLY MORE FAVORABLE FOR STRONG TO
SVR THAN NOTED WITH THIS AFOREMENTIONED SYNOPTIC SCALE
CONVECTION...WITH LITTLE IN THE WAY OF A MID LEVEL CAP FROM EARLY
AFTERNOON ON. MREF MEAN CAPE IS ABOUT 1000 J/KG ACROSS THE NW...AND
PEAKING ABOUT 15Z. THE MEAN...PEAK CAPE VALUES ARE NEAR 2000 J/KG
ACROSS THE REGION FROM KIPT...TO KUNV AND KJST...WITH THE HIGHEST
SFC BASED INSTABILITY ACROSS THE LOWER SUSQ VALLEY WHERE CAPES CLIMB
TO NEAR 2300 JOULES AROUND 17-18Z AND PLATEAU THERE INTO THE EARLY
EVENING HOURS.

THE ONE ELEMENT THAT COULD BE LACKING WOULD BE THE SLIGHTLY HIGHER
LOW/MID LEVEL SHEAR THAT WAS FOUND WITH THE EARLIER STORMS ACROSS
THE UPPER GREAT LAKES AND SOUTHERN CANADA AT THE SOUTHERN EDGE OF A
90 KT 300 HPA JET. GFS AND NAM BOTH SHOW A SECONDARY JETLET MOVING
ENE FROM THE OHIO RIVER VALLEY TODAY AND CROSSING CENTRAL OR SE PENN
LATE TODAY. THIS FEATURE...COMBINED WITH EXPECTED ENHANCED LLVL
THETA-E CONVERGENCE ALONG THE LEE TROUGH ACROSS THE SUSQ VALLEY WILL
PROVIDE ENHANCED LARGE SCALE LIFT NECESSARY FOR STORM GENERATION AND
BETTER DEEP LAYER SHEAR...LEADING TO THE BEST SVR THREAT ACROSS THAT
REGION. HOWEVER...SHOULD THIS SOUTHERN JETLET CROSS NRN MARYLAND PER
THE GFS...THE LWR SUSQ MAY SEE MORE ISOLATED TSRA UNTIL THE FRONT
NEARS THIS EVENING...RELATED TO LARGER SCALE SUBSIDENCE BENEATH THE
LEFT EXIT REGION.

IN ANY CASE...WE SHOULD SEE SOME UNUSUALLY HIGH REFLECTIVITY CORES
TO THE PULSE/MULTICELL STORMS THAT DO FORM THIS AFTERNOON SIMILAR TO
THE JULY 18 SEVERE EVENT ACROSS THE SOUTHERN HALF OF THE CWA. NAM
SFC BASED CAPES ARE FCST TO BE AOA 3000 J/KG SE OF A KUNV-KIPT
LINE.

SCATTERED STORMS WILL SLOWLY DECREASE IN INTENSITY AND DRIFT TO THE
SE HALF OF THE CWA LATE TONIGHT.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

COLD FRONT WILL PUSH SOUTH OF THE REGION FRIDAY BUT THE COLD AIR
WILL INITIALLY BE QUITE SHALLOW IMMEDIATELY IN ITS WAKE...SO A
DRASTIC TEMP CHANGE OF 20F OR MORE WONT OCCUR ACROSS THE SE
ZONES...WHERE HIGHS WILL STILL REACH THE UPPER 80S WITH SFC
DEWPOINTS IN THE U60S TO NEAR 70.

FOR LATER FRIDAY THROUGH THE WEEKEND...THE UPPER FLOW SLOWLY VEERS
TO THE WNW ABOVE SFC HIGH PRESSURE BUILDING EAST ACROSS THE GREAT
LAKES. THIS WILL USHER IN A REFRESHINGLY DRIER AIRMASS...BUT DAYTIME
TEMPS WILL STRUGGLE TO DIP BELOW NORMAL HIGHS...ESP ACROSS THE
SOUTHERN HALF OF THE STATE.

UPPER FLOW BECOMES WESTERLY EARLY NEXT WEEK...AND SOUTH/SW AT LLVLS
WHICH WILL RETURN SLIGHTLY WARMER AND MORE HUMID AIR...ALONG WITH
SCATTERED AFTERNOON TSRA AS WEAK UPPER DISTURBANCES RIPPLE EAST
ACROSS THE STATE.

AVIATION...

MVFR CONDITIONS PREVAIL TONIGHT WITH VSBYS AT MOST TAF LOCATIONS IN
THE 4 TO 5 MILE RANGE. SCATTERED SHOWERS MOVING ALONG THE PA/NY
BORDER MAY SNEAK INTO PA EARLY THIS MORNING...BUT SHOULD AVOID ALL
TAF SITES EXCEPT BFD...BUT THIS SITE IS ROUTINELY NIL UNTIL 12Z...AT
WHICH POINT SHOWERS SHOULD BE EAST OF THE AIRPORT.

EXPECT MVFR TO VFR CONDITIONS TO PREVAIL MOST OF THE DAY...BEFORE
SCATTERED CONVECTION DEVELOPS LATER IN THE DAY.

WINDS WILL BE WESTERLY TODAY AOB 10...AND SHIFT TO THE NW LATER
TODAY AND TONIGHT WITH THE FRONTAL PASSAGE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FOR PAZ036-056>059-063>066 UNTIL 6 PM
THURSDAY.
&&

SHORT TERM...RXR
Hazardous weather outlook, Aug 3, 5:47 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 AM EDT THU AUG 3 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-041000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
547 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES WILL OCCUR ONCE
AGAIN THIS AFTERNOON ACROSS THE LOWER SUSQUEHANNA VALLEY AND
ADJACENT COUNTIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND EVENING.

A COLD FRONT WILL PUSH SOUTH FROM NEW YORK LATER TODAY. THE HOT
AND HUMID AIR ACROSS THE COMMONWEALTH WILL BE LIFTED BY THIS FRONT
CREATING NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME SEVERE...PRODUCING STRONG DAMAGING WINDS...LARGE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Aug 3, 11:28 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EDT THU AUG 3 2006

PAZ004-031615-
WARREN-
1128 AM EDT THU AUG 3 2006

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 1126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES NORTH OF OIL CITY...MOVING EAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY...SPRING CREEK...BEAR
LAKE AROUND 1135 AM...GARLAND...LOTTSVILLE AROUND 1140 AM...
YOUNGSVILLE...SUGAR GROVE AROUND 1150 AM...WARREN...CHAPMAN STATE
PARK AND RUSSELL AROUND NOON.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

FORECASTER: TYBURSKI
Special weather statement, Aug 3, 12:08 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT THU AUG 3 2006

PAZ004-005-031715-
MCKEAN-WARREN-
1208 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
JAMESTOWN TO 4 MILES WEST OF WARREN TO 18 MILES SOUTHWEST OF
WARREN...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
KINZUA DAM...GERMANY AROUND 1220 PM...SHEFFIELD AROUND 1225
PM...LUDLOW AROUND 1230 PM...WESTLINE AND KANE AROUND 1240 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...ROUTE 219...STATE ROAD 66.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER: TYBURSKI
Special weather statement, Aug 3, 12:49 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 PM EDT THU AUG 3 2006

PAZ005-006-010-011-031745-
CAMERON-ELK-MCKEAN-POTTER-
1249 PM EDT THU AUG 3 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...MCKEAN AND POTTER
COUNTIES...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF SALAMANCA TO 5 MILES NORTHWEST OF KANE TO 18 MILES SOUTHWEST OF
KANE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
WESTLINE...KANE...JAMES CITY AROUND 1255 PM...LEWIS RUN...BRADFORD
AROUND 100 PM...MOUNT JEWETT...CYCLONE AROUND 105 PM...KINZUA BRIDGE
STATE PARK AROUND 110 PM...WILCOX AND REW AROUND 115 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD
120...STATE ROAD 446.

WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:38 PM EDTSevere Thunderstorm WarningCTPPotter67 min
Aug 3, 2:15 PM EDTSevere Thunderstorm WarningCTPClearfield60 min
Aug 3, 2:19 PM EDTSevere Thunderstorm WarningCTPTioga56 min
Aug 3, 2:48 PM EDTSevere Thunderstorm WarningCTPLycoming117 min
Aug 3, 3:22 PM EDTSevere Thunderstorm WarningCTPSullivan53 min
Aug 3, 3:48 PM EDTSevere Thunderstorm WarningCTPClinton57 min
Aug 3, 4:22 PM EDTSevere Thunderstorm WarningCTPColumbia38 min
Aug 3, 7:48 PM EDTSevere Thunderstorm WarningCTPCambria57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.